Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 65, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 16, 2006, 6:15 AM EDT for Mackinac County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2006, 6:15 AM EDT (10:15 UTC)
- Expired
- Jul 16, 2006, 7:15 AM EDT
- In force
- 60 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 128 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:15 AM EDT | TSTM WND DMG | Curtis, MI | TREES AND POWER LINES DOWN. |
| Jul 16, 6:20 AM EDT | TSTM WND DMG | Curtis, MI | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 10.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 161014
SVRAPX
MIC097-161115-
/O.NEW.KAPX.SV.W.0065.060716T1015Z-060716T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
615 AM EDT SUN JUL 16 2006
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MACKINAC COUNTY IN EASTERN UPPER MICHIGAN
* UNTIL 715 AM EDT
* AT 611 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES
NORTH OF CURTIS...OR ABOUT 26 MILES SOUTHEAST OF GRAND MARAIS...
MOVING SOUTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NAUBINWAY AROUND 635 AM EDT...
GARNET AND GILCHRIST AROUND 640 AM EDT...
REXTON AROUND 645 AM EDT...
EPOUFETTE AROUND 650 AM EDT...
BREVORT AROUND 700 AM EDT...
ALLENVILLE AROUND 710 AM EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4587 8463 4585 8478 4586 8488 4586 8484
4601 8502 4605 8520 4604 8520 4609 8531
4610 8552 4598 8565 4597 8583 4623 8585
4624 8512 4616 8510 4616 8460 4608 8441
$$2 follow-up statements
000
WWUS34 KAPX 161043
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
641 AM EDT SUN JUL 16 2006
MIC097-161115-
/O.CON.KAPX.SV.W.0065.000000T0000Z-060716T1115Z/
MACKINAC MI-
641 AM EDT SUN JUL 16 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR MACKINAC COUNTY...
AT 636 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GARNET...MOVING SOUTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF EAST LAKE AROUND 650 AM EDT...
ALLENVILLE AROUND 655 AM EDT...
INTERSTATE 75 MILE MARKER 348...EVERGREEN SHORES...ST. IGNACE AND 7
MILES SOUTHWEST OF INTERSTATE 75 MILE MARKER 359 AROUND 700 AM
EDT...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4587 8463 4585 8478 4586 8488 4586 8484
4601 8502 4605 8520 4604 8520 4609 8531
4610 8552 4598 8565 4597 8583 4623 8585
4624 8512 4616 8510 4616 8460 4608 8441
$$000
WWUS34 KAPX 161115
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
712 AM EDT SUN JUL 16 2006
MIC097-161122-
/O.EXP.KAPX.SV.W.0065.000000T0000Z-060716T1115Z/
MACKINAC MI-
712 AM EDT SUN JUL 16 2006
...THE SEVERE THUNDERSTORM WARNING FOR SEVERE THUNDERSTORM HAS
EXPIRED...
AT 712 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE.
LAT...LON 4587 8463 4585 8478 4586 8488 4586 8484
4601 8502 4605 8520 4604 8520 4609 8531
4610 8552 4598 8565 4597 8583 4623 8585
4624 8512 4616 8510 4616 8460 4608 8441
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:00 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 16, 4:00 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 400 AM EDT SUN JUL 16 2006 .DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING STRONG AND FLAT RIDGE OF UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL CONUS WHILE SFC HIGH PRESSURE WAS CENTERED OVER THE MID MISSISSIPPI VALLEY. STRONG UPPER LEVEL WNW FLOW WAS SITUATED ACROSS THE NRN CONUS WITH EMBEDDED SHORTWAVES TRAVERSING THE GREAT LAKES. FRONTAL ZONE WAS NOTED ACROSS SRN ONTARIO AND LAKE SUPERIOR...AND WAS CONNECTED WITH AN AREA OF SFC LOW PRESSURE IN SD. VERY MOIST SFC DEW POINTS WERE NOTED AHEAD OF THIS LOW...IN IOWA/MN AND BACK SOUTHWARD ACROSS VIRTUALLY ALL OF THE MISSISSIPPI RIVER VALLEY AND SE CONUS. THE COMBINATION OF EMBEDDED SHORTWAVES...FRONTAL ZONE...AND ESPECIALLY 35-55KT LOW LEVEL JET (LLJ) HAS CONTRIBUTED TO THE DEVELOPMENT OF SCATTERED SHOWERS AND STORMS FROM NRN MICHIGAN BACK TO THE MOST INTENSE THUNDERSTORMS IN WESTERN UPPER MICHIGAN AND MN. SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED FOR MOST OF UPPER MICHIGAN AND PORTIONS OF MN/WI...BUT DO NOT INCLUDE CHIPPEWA AND MACKINAC COUNTIES. FORECAST CONCERNS ARE MANY...THUNDERSTORM POTENTIAL THROUGH MONDAY AFTERNOON...FIRE WEATHER...AND MARINE/BOATING WEATHER. TODAY...FRONTAL ZONE TO OUR NORTH WILL DROP SOUTHWARD AND IN OVER EASTERN UPPER BY THIS AFTERNOON. AXIS OF HIGHER H8-H5 THETA-E AIR AND SFC TDS IN THE MID 60S WILL POOL ALONG THIS FRONT...WITH THE LLJ ALIGNING ITSELF ACROSS NRN LOWER MICHIGAN IN A REGIME FEATURING MID LEVEL LAPSE RATES EXCEEDING 7.5 C/KM. THUNDERSTORM ACTIVITY WILL HOLD TOGETHER AND WORK ITS WAY INTO EASTERN UPPER AND POSSIBLY FAR NW LOWER THROUGH THE MORNING...AS THE LLJ SUSTAINS ITSELF AT 30-40KTS (ALTHOUGH IT WILL BE WEAKENING WITH TIME). WITH MID LEVEL WINDS BLOWING AT 50-55KTS...BULK SHEAR VALUES AT 40-50 KTS AND FREEZING LEVELS AT 13.3KFT...WIND GUSTS ARE THE MAIN CONCERN WITH HAIL BEING A DISTANT SECOND. AS LOW LEVEL JET WEAKENS FURTHER THROUGH THE AFTERNOON...WE LOSE THE PRIMARY LIFTING MECHANISM FOR THUNDERSTORMS. DAYTIME HEATING THEN TAKES OVER...AND IT WILL TAKE OVER QUITE WELL. H8 TEMPS RISE INTO THE 19C TO +22C RANGE...LEADING TO MAX TEMPS GENERALLY IN THE MIDDLE 90S FOR NRN LOWER TO NO COOLER THAN THE UPPER 80S FOR EASTERN UPPER. STILL DRY LOWER HALF OF THE ATMOSPHERE WILL ALLOW SFC TDS TO MIX OUT TO THE LOWER 60S AND UPPER 50S FOR NRN LOWER. THE COMBINATION OF THE TWO LEAD TO HUMIDITIES AROUND 30%. WITH TIGHT GRADIENT AND MIXED DOWN LLJ...WINDS THIS AFTERNOON WILL BE A SOLID 10-20MPH WITH GUSTS MAYBE AS HIGH AS 30 MPH. THEREFORE...HAVE ISSUED RED FLAG WARNING FOR FAR NE LOWER. AS FAR AS AFTERNOON THUNDERSTORM CHANCES...FRONTAL ZONE WILL PROVIDE WEAK LIFT...BUT THE QUESTIONS HAVE REVOLVED AROUND TOO MUCH WARM AIR AROUND 750 MB FOR ANY SFC BASED CONVECTION. THIS STILL LOOKS TO BE THE CASE...AS CINH OF 65 J/KG SEEN IN EASTERN UPPER...EVEN WITH TAKING A 89/66 SFC PARCEL. WITH FRONTAL ZONE AROUND...CANNOT TAKE OUT THE MENTION ALL TOGETHER...SO LEFT SLIGHT CHANCES NORTH OF M-32 THIS AFTERNOON. WITH EVEN DRIER SFC TDS IN NRN LOWER...THE CINH IS ONLY GREATER. THEREFORE...WILL GO WITH NO ACTIVITY SOUTH OF M-32 THIS AFTERNOON. MARINE...GUSTY WINDS TO 25 KNOTS HAVE LED TO THE ISSUANCE OF SMALL CRAFT ADVISORIES FOR ALL BUT WHITEFISH BAY AND SAINT MARYS RIVER SYSTEM (WHERE WEAKER WINDS ARE EXPECTED). TONIGHT...WILL HOLD ONTO SLIGHT CHANCES FOR THE EVENING HOURS NORTH OF M-32...THEN THE FOCUS NEEDS TO TURN TO ADDITIONAL THUNDERSTORM CHANCES FOR THE OVERNIGHT HOURS. BETTER DEFINED SHORTWAVE TROUGH CARVES INTO THE ARROWHEAD OF MN LATE TONIGHT AND SFC LOW PRESSURE DEVELOPS/DEEPENS NORTH OF LAKE SUPERIOR. THIS SHIFTS THE BETTER PRESSURE GRADIENT/LLJ FROM NRN WI TO EASTERN LAKE SUPERIOR. BETWEEN THE LLJ AND A DEVELOPING COLD FRONT THAT WILL LAY OUT ACROSS WESTERN UPPER TO NRN IOWA...THE BETTER THETA-E AIR WILL RESIDE. THIS ALL SUGGESTS THAT THE BEST CHANCE FOR NOCTURNAL CONVECTION WILL BE JUST TO OUR WEST...POSSIBLY GETTING INTO WESTERN CHIP/MACK COUNTIES. HOWEVER...THERE REMAINS SOME SUGGESTION IN THE MODELS THAT EMBEDDED WAVES WILL STILL BE PROGRESSING THROUGH NRN MICHIGAN AND WITH SUCH STEEP MID LEVEL LAPSE RATES STILL EXCEEDING 7.5 C/KM...SCATTERED SHOWERS/STORMS REMAIN POSSIBLE OVER MUCH OF THE AREA TONIGHT. WILL GO WITH JUST 30% CHANCES. DECENT WINDS OVERHEAD AND JUICIER AIR IN PLACE SUGGEST THAT IT WILL BE A WARM AND MUGGY NIGHT WITH LOWS NOT GETTING OUT OF THE LOWER 70S. MONDAY...WELL-DEFINED SHORTWAVE TROUGH WILL WORK THROUGH UPPER MICHIGAN...TRENDING EVEN QUICKER NOW. THE FORCING FROM THIS TROUGH OUGHT TO BRING SCATTERED THUNDERSTORMS INTO EASTERN UPPER IN THE MORNING...ESPECIALLY CONSIDERING THAT THE FRONT WILL ALSO BE COMING THROUGH AT THAT TIME. LATEST MODEL SOUNDINGS SUGGEST THAT WHILE HEATING COMMENCES AHEAD OF THIS FRONT IN NRN LOWER (YEAH...ANOTHER PRETTY WARM DAY WITH HIGHS IN THE LOWER 90S ACROSS THE SE CWA) AND THE APPEARANCE OF THE FRONT DURING THE AFTERNOON...SHOWERS AND STORMS WILL FIRE AND INCREASE IN COVERAGE THROUGH THE AFTERNOON AS THE FRONT QUICKLY WORKS INTO THE SE CWA. THERE IS ALSO NO WARM BUBBLE SEEN ON THESE SOUNDINGS...THUS NO CAP EXPECTED AS THE DAY WEARS ON. WILL GO WITH SCATTERED WORDING IN THE ZONES. MONDAY NIGHT...FRONT LOOKS TO CLEAR ALL AREAS BY EVENING...BUT HELD ONTO SMALL CHANCES FOR THE FARTHEST SOUTHERN CWA EARLY IN THE EVENING. THEN SKIES LOOK TO CLEAR AS VERY LOW THETA-E AIR SPREADS IN. LOWS WILL COOL OFF TO THE 50S MOST AREAS. NO OTHER CHANGES. SMD && .APX...WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING THIS AFTERNOON AND EARLY THIS EVENING...FOR PORTIONS OF NORTHEAST LOWER MICHIGAN. &&
Hazardous weather outlook, Jul 16, 5:45 AM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 545 AM EDT SUN JUL 16 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-171000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 545 AM EDT SUN JUL 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT EASTERN UPPER AND PORTIONS NORTHERN LOWER MICHIGAN TODAY AND TONIGHT. THESE THUNDERSTORMS WILL BE MORE COMMON THIS MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL TO ONE INCH IN DIAMETER. VERY WARM WEATHER WILL PERSIST TODAY AND MONDAY...WITH HEAT INDEX VALUES IN THE MIDDLE AND UPPER 90S DURING THE AFTERNOON. A FEW LOCATIONS IN NORTHERN LOWER MICHIGAN MAY SEE HEAT INDICES REACH 100 DEGREES TODAY. ALSO TODAY...BREEZY AND HOT SOUTHWEST WINDS...COMBINED WITH LOWER HUMIDITY VALUES...WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHEAST LOWER MICHIGAN. SEE ONGOING RED FLAG WARNING FOR DETAILS. THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THE THUNDERSTORMS ARE EXPECTED TO BE MORE COMMON ACROSS NORTHERN LOWER MICHIGAN IN THE AFTERNOON. AGAIN...A FEW OF THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:10 AM EDT | Special Marine Warning | APX | 65 min | |
| Jul 16, 2:46 AM EDT | Special Marine Warning | APX | 59 min | |
| Jul 16, 5:18 AM EDT | Severe Thunderstorm Warning | APX | Mackinac | 57 min |
| Jul 16, 5:25 AM EDT | Special Marine Warning | APX | 65 min | |
| Jul 16, 5:36 AM EDT | Red Flag Warning | APX | Alcona, Alpena, Arenac, Iosco, Presque Isle | 11 hr |
| Jul 16, 6:18 AM EDT | Severe Thunderstorm Warning | APX | Chippewa | 72 min |
| Jul 16, 6:28 AM EDT | Special Marine Warning | APX | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.